Alert archive / Maryland / Tornado Warnings in 2011

Tornado Warning 15, NWS Baltimore/Washington

April 16, 2011Loudoun County, Virginia; Frederick County, Montgomery County, Maryland

NWS Baltimore/Washington issued this tornado warning at Apr 16, 2011, 7:14 PM EDT for Loudoun County, Virginia; Frederick County, Montgomery County, Maryland. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2011, 7:14 PM EDT (23:14 UTC)
Expired
Apr 16, 2011, 7:45 PM EDT
In force
31 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Frederick County, MD, Montgomery County, MD, Loudoun County, VA

The radar

The Sterling radar (KLWX), 26 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:14 PM EDTTORNADO2 W Leesburg, VAEF0 TORNADO CONFIRMED BY STORM SURVEY. DAMAGE CONSISTED MAINLY OF SEVERAL SNAPPED TREE LIMBS AND A FEW UPROOTED TREES. A STREET SIGN POST WAS PULLED FROM THE GROUND AND SNAPPED.
Apr 16, 7:16 PM EDTTSTM WND DMG1 W Leesburg, VALARGE SIGN TORN DOWN AND A LOT OF TREES BLOWN DOWN NEAR SOUTH KING STREET AND DAVIS AVENUE IN LEESBURG

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 1:29 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WFUS51 KLWX 162314
TORLWX
MDC021-031-VAC107-162345-
/O.NEW.KLWX.TO.W.0015.110416T2314Z-110416T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT SAT APR 16 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...
  NORTHWESTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  CENTRAL LOUDOUN COUNTY IN NORTHERN VIRGINIA...

* UNTIL 745 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LEESBURG...
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEESBURG...
  LANSDOWNE...
  POOLESVILLE...
  BOYDS...
  GERMANTOWN...
  NORTH POTOMAC...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THE TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3936 7727 3908 7721 3905 7764 3914 7766
TIME...MOT...LOC 2314Z 258DEG 31KT 3911 7761

$$

LEE
2 follow-up statements
907 
WWUS51 KLWX 162330
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EDT SAT APR 16 2011

VAC107-162340-
/O.CAN.KLWX.TO.W.0015.000000T0000Z-110416T2345Z/
LOUDOUN VA-
730 PM EDT SAT APR 16 2011

...THE TORNADO WARNING IS CANCELLED FOR CENTRAL LOUDOUN COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3907 7744 3923 7745 3936 7727 3908 7721
TIME...MOT...LOC 2330Z 258DEG 31KT 3914 7744

$$

MDC021-031-162345-
/O.CON.KLWX.TO.W.0015.000000T0000Z-110416T2345Z/
FREDERICK MD-MONTGOMERY MD-
730 PM EDT SAT APR 16 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL FREDERICK COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR POOLESVILLE...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEALLSVILLE...
  BARNESVILLE...
  DICKERSON...
  DAWSONVILLE...
  BOYDS...
  DARNESTOWN...
  GERMANTOWN...
  NORTH POTOMAC...
  CLARKSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3907 7744 3923 7745 3936 7727 3908 7721
TIME...MOT...LOC 2330Z 258DEG 31KT 3914 7744

$$

LEE
365 
WWUS51 KLWX 162344
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT SAT APR 16 2011

MDC021-031-162354-
/O.EXP.KLWX.TO.W.0015.000000T0000Z-110416T2345Z/
FREDERICK MD-MONTGOMERY MD-
744 PM EDT SAT APR 16 2011

...THE TORNADO WARNING WILL EXPIRE AT 745 PM EDT FOR NORTHWESTERN
MONTGOMERY AND SOUTH CENTRAL FREDERICK COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3907 7744 3923 7745 3936 7727 3908 7721
TIME...MOT...LOC 2344Z 258DEG 31KT 3916 7729

$$



HTS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 16, 3:15 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 16, 3:15 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT APR 16 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING. HIGH
PRESSURE RETURNS SUNDAY AND MONDAY AND MOVES OFFSHORE ON TUESDAY.
A COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY...WITH HIGH
PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY JUST TO THE WEST OF THE CWFA AT THIS TIME.
LINE OF STRONG/SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A SURFACE
TROUGH JUST WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. THIS
LINE OF STORMS WILL CONTINUE EASTWARD INTO THE METRO AREAS DURING
THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS.
THUNDERSTORMS ALONG THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...AND A FEW TORNADOES. THE POTENTIAL FOR SEVERE WEATHER
SHOULD DIMINISH AFTER 8 PM. SHOWERS WILL LINGER UNTIL THE FROPA
LATER THIS EVENING FOR MOST AREAS THIS EVENING. A FEW UPSLOPE
RA/SN SHOWERS POSSIBLE ALONG THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS OVERNIGHT.

STRONG SE WINDS WILL CONTINUE THIS AFTERNOON. OCCASIONAL GUSTS TO
AROUND 50 MPH HAVE BEEN REPORTED IN THE WIND ADVISORY AREA.
OUTSIDE THE WIND ADVISORY...FREQUENT GUSTS AROUND 30 KT HAVE BEEN
REPORTED. WILL GO AHEAD AND KEEP THE WIND ADVISORY IN EFFECT.

NO CHANGES TO THE FLOOD WATCH ANTICIPATED EITHER.

&&

.SHORT TERM /SUNDAY/...
HIGH PRESSURE WILL BUILD IN ACROSS THE CWFA ON SUNDAY. PRECIP
ALONG THE WESTERN SLOPES SHOULD END DURING THE EARLY MORNING
HOURS. WINDS MAY BE AN ISSUE TOMORROW...AND DO HAVE NEAR WIND
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS AND MASON DIXON
LINE. A WIND ADVISORY MAY BE NEEDED. EVEN IF WINDS DO NOT REACH
CRITERIA...WITH THE SATURATED SOILS...DOWNED TREES WILL BE AN
ISSUE.
&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A STATIONARY BOUNDARY WILL REMAIN NEAR THE MASON DIXON LINE EARLY
NEXT WEEK...BRINGING A CHANCE FOR SHOWERS ACROSS THE NORTHERN
PORTION OF THE CWA. DRY AND MILD CONDITIONS ARE EXPECTED FURTHER
SOUTH. THE STATIONARY BOUNDARY WILL MOVE NORTH AS A WARM FRONT
WEDNESDAY AND IT WILL TURN WARM AND BREEZY WEDNESDAY AFTERNOON
ACROSS THE ENTIRE AREA. A COLD FRONT WILL APPROACH THE AREA LATER
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...BRINGING POSSIBLE SHOWERS
AND THUNDERSTORMS.

HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD THURSDAY BEFORE MOVING OFF
THE COAST FRIDAY INTO THE WEEKEND. AN ONSHORE FLOW WILL BRING MORE
CLOUDS ALONG WITH THE CHANCE FOR RAIN DURING THIS TIME.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD SUB VFR CONDITIONS THIS EVENING AS A COLD FRONT MOVES
ACROSS THE MID ATLANTIC. THUNDERSTORMS WILL BE CAPABLE OF LOW
CIGS/VSBYS IN THE HEAVY RAIN. VERY GUSTY WINDS IN THUNDERSTORMS LIKELY.

IN ADDITION TO THE GUSTY THUNDERSTORMS...GRADIENT WINDS WILL ALSO
BE AN ISSUE. STRONG SE WINDS WILL CONTINUE WITH FREQUENT GUSTS TO
AROUND 30 KT LIKELY. AFTER THE FRONT...WINDS WILL SHIFT AROUND TO
THE WEST. GUSTY WINDS OUT OF THE WEST ARE ANTICIPATED
TOMORROW...WITH FREQUENT GUSTS BETWEEN 30 AND 35 KT.

VFR CONDITIONS EXPECTED FOR EARLY NEXT WEEK. A COLD FRONT WILL BRING
A CHANCE FOR SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO
WEDNESDAY NIGHT.
&&

.MARINE...
STRONG SE WINDS CONTINUE ACROSS THE WATERS THIS AFTERNOON. THE SE
FLOW WILL CONTNUE UNTIL AFTER A FRONTAL PASSAGE THIS EVENING.
FREQUEST GUSTS TO BETWEEN 35 AND 40 KT HAVE BEEN REPORTED. BEHIND
THE FROPA LATE THIS EVENING...WINDS MAY DIP BELOW GALE FORCE FOR A
FEW HOURS BUT WILL SHIFT TO THE WEST. WINDS MAY APPROACH GALE
FORCE AGAIN ON SUNDAY.

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE WATERS SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK. A
COLD FRONT WILL PASS THROUGH LATER WEDNESDAY. A SMALL CRAFT ADVISORY
MAY BE WARRANTED FOR THE WATERS WEDNESDAY INTO WEDNESDAY NIGHT.

&&

.HYDROLOGY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS MAINLY ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR. REPORTS OF FLOODING CONTINUE
TO COME INTO THE OFFICE THIS AFTERNOON. WIDESPREAD VALUES BETWEEN
ONE AND THREE INCHES LIKELY...WITH LOCALLY HIGHER AMOUNTS
EXPECTED.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND 2 FT ABOVE NORMAL THIS AFTERNOON.
HIGH TIDE HASN'T EVEN OCCURED IN MANY PLACES...AND EXPECT WATER
LEVELS TO CONTINUE CREEPING UPWARDS. HAVE ISSUED A COASTAL FLOOD
WARNING FOR THE ENTIRE TIDAL POTOMAC AND WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. DO THINK WATER LEVELS WILL REMAIN
ELEVEATED THROUGH THE EVENING AND SUNDAY MORNING HIGH TIDE CYCLES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR DCZ001.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
     502.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
     502.
     COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR MDZ007-011-
     013-014-016>018.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ004>007-
     009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>040-050-051-503-504.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
     036>040-042-501-503-504.
     COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR VAZ052>055-
     057.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ042-
     052>056-501-502.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
     055-501>506.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.

&&
Hazardous weather outlook, Apr 16, 7:10 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT SAT APR 16 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
710 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC
AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER
LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH
FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.

SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS THUNDERSTORMS CROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY
MORNING.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER...BUT A PERIOD OF GALE
CONDITIONS IS POSSIBLE. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
710 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS EAST OF THE BLUE
RIDGE IN NORTHERN VIRGINIA AND EASTERN MARYLAND. THUNDERSTORMS
WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND GUSTS.

HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND
RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS EAST OF
THE BLUE RIDGE AND THE NORTHERN SHENANDOAH VALLEY. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED FOR THE POTOMAC HIGHLANDS AND ALONG
THE MASON DIXON LINE TOMORROW.

HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER
FLOODING ON SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE.
SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, Apr 16, 6:15 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT SAT APR 16 2011

DCZ001-MDZ005>007-009>011-013-014-VAZ052>054-162315-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-
MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-HARFORD MD-
SOUTHERN BALTIMORE MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
615 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...CARROLL...NORTHERN BALTIMORE...HOWARD...MONTGOMERY...ANNE
ARUNDEL...PRINCE GEORGES...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...
HARFORD...SOUTHERN BALTIMORE AND FAIRFAX COUNTIES...

AT 614 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ROXBURY MILLS TO LORTON...MOVING NORTHEAST AT 65
MPH.

LOCATIONS IMPACTED THROUGH 715 PM INCLUDE GAITHER...JEFFERSON
MANOR...HUNTINGTON...GROVETON...GAMBER...NATIONAL HARBOR...FOREST
HEIGHTS...CARROLLTOWNE...PATAPSCO AND MOUNT RAINIER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3955 7645 3926 7657 3926 7660 3925 7659
      3884 7675 3872 7703 3888 7703 3890 7706
      3874 7706 3860 7731 3926 7718 3973 7683
      3973 7644
TIME...MOT...LOC 2214Z 206DEG 57KT 3931 7702 3872 7720

HTS
Local storm report, Apr 16, 6:22 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG ELKRIDGE                39.20N  76.75W
04/16/2011                   HOWARD             MD   FIRE DEPT/RESCUE

            TREES DOWN AT ELK RIDGE AND COLUMBIA.

&&

EVENT NUMBER LWX1100337

BJL
Local storm report, Apr 16, 6:30 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     FINKSBURG               39.49N  76.89W
04/16/2011                   CARROLL            MD   FIRE DEPT/RESCUE

            TREES DOWN NEAR ROUTE 140.

&&

EVENT NUMBER LWX1100338

BJL
Local storm report, Apr 16, 6:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 WSW FRONT ROYAL       38.92N  78.20W
04/16/2011  E1.00 INCH       WARREN             VA   PUBLIC

            HAIL UP TO QUARTERS IN SIZE.

&&

EVENT NUMBER LWX1100339

BJL
Local storm report, Apr 16, 6:41 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 S FRONT ROYAL         38.91N  78.19W
04/16/2011                   WARREN             VA   PUBLIC

            BRIDGE WASHED OUT ON CRISER ROAD AT HAPPY CREEK.

&&

EVENT NUMBER LWX1100340

JE
Local storm report, Apr 16, 6:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            2 WNW LEHEW             39.21N  78.48W
04/16/2011                   HAMPSHIRE          WV   TRAINED SPOTTER

            MEASURED 3.1 INCHS OF RAIN STORM TOTAL. SMALL STREAMS
            WERE OUT OF THEIR BANKS.

&&

EVENT NUMBER LWX1100341

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:33 AM EDTSmall Craft AdvisoryLWX48 hr
Apr 16, 12:22 PM EDTCoastal Flood WarningLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more23 hr
Apr 16, 12:53 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham52 min
Apr 16, 1:38 PM EDTSevere Thunderstorm WarningLWXAugusta, Greene, Madison, Page, Rockingham, Shenandoah and 2 more52 min
Apr 16, 1:48 PM EDTTornado WarningLWXAugusta, Greene, Page, Rockingham, City of Harrisonburg, City of Staunton27 min
Apr 16, 1:54 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro51 min
Apr 16, 1:59 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Culpeper, Greene, Madison, Nelson and 7 more3 hr
Apr 16, 2:04 PM EDTSevere Thunderstorm WarningLWXFrederick, Rockingham, Shenandoah41 min
Apr 16, 2:39 PM EDTAreal Flood WarningLWXFrederick, Rockingham, Shenandoah, City of Harrisonburg5 hr
Apr 16, 2:43 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester32 min
Apr 16, 2:45 PM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, Page, City of Charlottesville, City of Waynesboro30 min
Apr 16, 2:53 PM EDTRiver Flood WarningLWXAugusta, City of Waynesboro8 hr
Apr 16, 2:58 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester47 min
Apr 16, 3:01 PM EDTTornado WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 3 more44 min
Apr 16, 3:04 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Nelson, City of Charlottesville41 min
Apr 16, 3:16 PM EDTFlash Flood WarningLWXClarke, Fauquier, Frederick, Page, Rappahannock, Shenandoah and 2 more5 hr
Apr 16, 3:18 PM EDTSpecial Weather StatementLWXClarke57 min
Apr 16, 3:19 PM EDTSpecial Weather StatementLWXClarke56 min
Apr 16, 3:26 PM EDTTornado WarningLWXAlbemarle, Greene, Madison, Orange, City of Charlottesville49 min
Apr 16, 3:29 PM EDTAreal Flood WarningLWXClarke, Frederick7 hr
Apr 16, 3:40 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Fauquier, Greene, Loudoun, Madison and 3 more50 min
Apr 16, 3:43 PM EDTTornado WarningLWXRockingham, Shenandoah32 min
Apr 16, 3:53 PM EDTAreal Flood WarningLWXAlbemarle, Culpeper, Fauquier, Greene, Madison, Nelson and 3 more6 hr
Apr 16, 3:54 PM EDTSevere Thunderstorm WarningLWXRockingham36 min
Apr 16, 4:08 PM EDTTornado WarningLWXCulpeper, Fauquier, Madison, Orange, Prince William, Rappahannock52 min
Apr 16, 4:13 PM EDTSpecial Weather StatementLWXLoudoun92 min
Apr 16, 4:19 PM EDTSevere Thunderstorm WarningLWXFrederick41 min
Apr 16, 4:21 PM EDTSevere Thunderstorm WarningLWXClarke, Culpeper, Fairfax, Fauquier, Loudoun, Prince William and 2 more39 min
Apr 16, 4:37 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Prince William, Spotsylvania, Stafford and 1 more38 min
Apr 16, 4:47 PM EDTSpecial Marine WarningLWX118 min
Apr 16, 4:58 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Culpeper, Greene, Highland, Madison and 7 more4 hr
Apr 16, 4:59 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more46 min
Apr 16, 5:24 PM EDTSpecial Weather StatementLWXFrederick, Page, Rockingham, Shenandoah, City of Harrisonburg36 min
Apr 16, 5:36 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, Spotsylvania, Stafford, City of Fairfax and 2 more39 min
Apr 16, 6:03 PM EDTSpecial Weather StatementLWXClarke, Frederick, Greene, Page, Rappahannock, Shenandoah and 3 more57 min
Apr 16, 6:15 PM EDTSpecial Weather StatementLWXArlington, City of Alexandria, City of Falls Church60 min
Apr 16, 6:18 PM EDTRiver Flood WarningLWXLoudoun59 hr
Apr 16, 6:18 PM EDTSpecial Marine WarningLWX57 min
Apr 16, 6:35 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Rappahannock, Warren and 1 more40 min
Apr 16, 6:43 PM EDTRiver Flood WarningLWXRockingham5 hr
Apr 16, 6:57 PM EDTAreal Flood WarningLWXLoudoun11 hr
Apr 16, 7:01 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William44 min
Apr 16, 7:28 PM EDTSpecial Weather StatementLWXAlbemarle, Culpeper, Fauquier, Orange, Prince William, City of Charlottesville and 2 more62 min
Apr 16, 7:35 PM EDTSpecial Marine WarningLWX55 min
Apr 16, 7:38 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun52 min
Apr 16, 7:42 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Orange48 min
Apr 16, 7:50 PM EDTTornado WarningLWXCulpeper, Madison, Orange24 min
Apr 16, 4:53 PM EDTAreal Flood WarningLWXFrederick, Washington5 hr
Apr 16, 5:02 PM EDTSpecial Weather StatementLWXWashington28 min
Apr 16, 5:09 PM EDTSpecial Weather StatementLWXMontgomery66 min
Apr 16, 7:39 PM EDTSpecial Weather StatementLWXCarroll66 min
Apr 16, 7:44 PM EDTRiver Flood WarningLWXWashington26 hr
Apr 16, 7:46 PM EDTTornado WarningLWXCarroll, Frederick26 min

Nearby

Tornado Warnings in Maryland, 2011Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.